Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 66, NWS Nashville, TN

May 3, 20085 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2008, 12:46 AM CDT for 5 counties in Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2008, 12:46 AM CDT (05:46 UTC)
Expired
May 3, 2008, 1:15 AM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Montgomery County, TN, Robertson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 030547
SVROHX
TNC021-043-083-125-147-030615-
/O.NEW.KOHX.SV.W.0066.080503T0546Z-080503T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 AM CDT SAT MAY 3 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEATHAM COUNTY IN TENNESSEE...
  NORTHERN DICKSON COUNTY IN TENNESSEE...
  EXTREME EAST CENTRAL HOUSTON COUNTY IN TENNESSEE...
  SOUTHERN MONTGOMERY COUNTY IN TENNESSEE...
  ROBERTSON COUNTY IN TENNESSEE...


* UNTIL 115 AM CDT

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
  13 MILES NORTH OF DICKSON...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD AND 6 MILES NORTHWEST OF GREENBRIER BY 115 AM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3665 8681 3645 8668 3638 8691 3615 8742
      3631 8753
TIME...MOT...LOC 0546Z 241DEG 56KT 3628 8737

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 030600
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
100 AM CDT SAT MAY 3 2008

TNC021-043-083-125-147-030615-
/O.CON.KOHX.SV.W.0066.000000T0000Z-080503T0615Z/
DICKSON TN-HOUSTON TN-CHEATHAM TN-MONTGOMERY TN-ROBERTSON TN-
100 AM CDT SAT MAY 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR ROBERTSON...SOUTHERN MONTGOMERY...NORTHERN CHEATHAM...EXTREME
EAST CENTRAL HOUSTON AND NORTHERN DICKSON COUNTIES...

AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTHEAST OF CHARLOTTE...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF SPRINGFIELD...9 MILES SOUTH OF CEDAR HILL AND
  9 MILES WEST OF GREENBRIER BY 115 AM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3665 8681 3645 8668 3638 8691 3615 8742
      3631 8753
TIME...MOT...LOC 0600Z 245DEG 47KT 3634 8719

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:11 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 10:11 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 PM CDT FRI MAY 2 2008

.UPDATE...
TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF THE MID STATE...
EXCLUDING ONLY THE CUMBERLAND PLATEAU REGION. EARLIER THIS EVENING
IN WESTERN TENNESSEE AND NORTHERN MISSISSIPPI NUMEROUS REPORTS OF
TORNADOES WERE RECEIVED. CURRENTLY MOST OF THE STRONGER ACTIVITY
WAS STILL TO OUR WEST EXTENDING FROM A LINE JUST WEST OF THE
TENNESSEE RIVER NEAR STEWART COUNTY TO NEAR MEMPHIS TENNESSEE.
OVER THE MID STATE THE PAST FEW HOURS STORM ACTIVITY HAS BEEN
DECREASING IN INTENSITY. HOWEVER...THE MAIN LINE OF THUNDERSTORMS
OVER WESTERN TENNESSEE WILL MOVE THROUGH THE MID STATE LATER
TONIGHT. THE CURRENT WATCH WILL CONTINUE UNTIL MIDNIGHT AND AS
THE STORM ACTIVITY TO OUR WEST APPROACHES THE MID STATE...THE WATCH
MAY BE EXTENDED. NO UPDATES UNTIL NEAR MIDNIGHT TO UPDATE MIDNIGHT TIMING
WORDING IN THE FIRST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT FRI MAY 2 2008/

SHORT TERM...(THRU SUN NITE)
CURRENT...MORE CONVECTION THAN EXPECTED TODAY AS H5 IMPULSES MOVE
NE ACROSS AREA. SOME SMALL HAIL REPORTED. TEMPS IN UPPER 60S TO
LOWER 70S.

CONVECTION NOW SHOWING UP OVER WRN TN (WITH NUMEROUS SEVERE INCLUDING
TORNADO) COULD MAKE ITS WAY INTO FAR W THIS EVE...BUT EXPECT MAIN
SQLLN TONITE NW PORTIONS AROUND 06Z...BNA (AND MOST LIKELY WEAKENING)
AROUND 08Z OR 09Z...AND APPROACHING PLATEAU 12Z. SPC HAS SLITE
RISK ALL BUT PLATEAU AND ADJACENT COUNTIES AND HAVE ACCEPTED. MAIN
RISK WILL BE DAMAGING WINDS AND HAIL BUT ISOLATED TORNADOES NOT
OUT OF QUESTION.

SPC HAS GONE WITH SLITE RISK ALL BUT NW SECTIONS FOR TOMORROW
AFTERNOON WITH MAIN FRONT. HAVE ACCEPTED THIS AS WELL...BUT
MIDNITE SHIFT CAN ADDRESS FOR ZONE INCLUSION.

AFTER FRONT...ANOTHER GOOD COOL-DOWN WITH LOTS OF CLEAR SKIES SUN
AND SUN NITE.

LONG TERM...
CLEAR SKIES AND FAIRLY COOL (ESPECIALLY AT NITE) MON INTO TUE WITH
SOME WEAK RETURN FLOW BY TUE. TUE NITE AND WED SOME WAA CONVECTION
POSSIBLE...THAN A SOUTHERN STREAM SYSTEM COULD MOVE ACROSS THU
INTO THU NITE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 2, 10:38 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 2 2008

TNZ005>009-022>030-056>062-075-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MAY BRING A ROUND OF SEVERE WEATHER TO MIDDLE
TENNESSEE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EAST INTO
WEST MIDDLE TENNESSEE AROUND MIDNIGHT...AND INTO THE METRO NASHVILLE
LATE. THE MAIN WEATHER HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON
WHEN THE MAIN FRONT PUSHES THROUGH. THIS WILL LIKLEY NOT BE A
PROBLE FOR THE NORTHWEST SECTIONS. AGAIN...LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TNZ010-011-031>034-063>066-077>080-031030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN
THE MAIN FRONT PUSHES THROUGH. AGAIN...LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Special weather statement, May 2, 7:24 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT FRI MAY 2 2008

TNZ059-062-030130-
RUTHERFORD-WILLIAMSON-
724 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING WESTERN RUTHERFORD AND
EASTERN WILLIAMSON COUNTIES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF NOLENSVILLE...OR 14 MILES WEST
OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...SMALLER THAN PEAS...AND GUSTY WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL AFFECT MURFREESBORO BY 735 PM CDT...AND
NORTHEAST RUTHERFORD COUNTY BY 755 PM CDT.

END/ORCHANIAN
Special weather statement, May 2, 9:38 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
938 PM CDT FRI MAY 2 2008

TNZ059-060-094-030345-
LAWRENCE-MAURY-WILLIAMSON-
938 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING LAWRENCE...MAURY AND
WILLIAMSON COUNTIES...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF COLLINWOOD...OR 13 MILES WEST OF
LAWRENCEBURG...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  MOUNT PLEASANT BY 1015 PM CDT.
  COLUMBIA BY 1030 PM CDT.
  SPRING HILL BY 1040 PM CDT.
  SPRING HILL BY 1045 PM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

END/ORCHANIAN
Special weather statement, May 2, 11:49 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 PM CDT FRI MAY 2 2008

TNZ005>007-023-025-026-030515-
CHEATHAM-DICKSON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
1149 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING CHEATHAM...DICKSON...
HOUSTON...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ERIN...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHEAST OF CLARKSVILLE BY 1210 AM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM
Local storm report, May 3, 12:19 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT SAT MAY 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
05/03/2008                   MONTGOMERY         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE CLARKVILLE AREA

&&

JCOHEN
Local storm report, May 3, 12:32 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 AM CDT SAT MAY 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             6 N CLARKSVILLE         36.65N 87.35W
05/03/2008  E1.75 INCH       MONTGOMERY         TN   LAW ENFORCEMENT

            GOLFBALL HAIL AT I-24 AND HWY 104

&&

JCOHEN
Local storm report, May 3, 12:46 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 AM CDT SAT MAY 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     2 S CLARKSVILLE         36.53N 87.35W
05/03/2008                   MONTGOMERY         TN   AMATEUR RADIO

            HWY 48/13....OVERTURNED TRACTOR TRAILER AND DAMAGE TO THE
            JAYCEES BLDG

&&

JCOHEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:33 PM CDTSevere Thunderstorm WarningOHXWayne27 min
May 2, 11:54 PM CDTTornado WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart36 min
May 3, 1:22 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.